Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 15, 2025, 2:27 PM CDT for 32 counties in Iowa. It took effect at May 16, 2025, 7:00 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2025, 2:27 PM CDT (19:27 UTC)
- In effect from
- May 16, 2025, 7:00 AM CDT
- Expired
- May 16, 2025, 9:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Des Moines, IA
All 32 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
673 WWUS73 KDMX 151927 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 227 PM CDT Thu May 15 2025 IAZ004>007-015>017-023>026-033>037-044>048-160530- /O.NEW.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ /O.CON.KDMX.WI.Y.0009.000000T0000Z-250516T0100Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story- Including the cities of Eldora, Lake View, Schaller, Jefferson, Odebolt, Sac City, Humboldt, Forest City, Algona, Belmond, Emmetsburg, Eagle Grove, Pocahontas, Clear Lake, Webster City, Manson, Rockwell City, Carroll, Britt, Ackley, Ames, Fort Dodge, Fonda, Manly, Garner, Hampton, Lake City, Lake Mills, Kanawha, Iowa Falls, Laurens, Gilmore City, Mason City, Estherville, Pomeroy, Wall Lake, Boone, Denison, Rolfe, Northwood, Clarion, and Early 227 PM CDT Thu May 15 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY... * WHAT...For the first Wind Advisory, southwest winds 25 to 35 mph with gusts up to 50 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of northern and central Iowa. * WHEN...For the first Wind Advisory, until 8 PM CDT this evening. For the second Wind Advisory, from 7 AM to 9 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ057>059-070-071-160530- /O.NEW.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Audubon-Guthrie-Dallas-Cass-Adair- Including the cities of Bayard, Waukee, Perry, Atlantic, Greenfield, Adel, Adair, Exira, Casey, Guthrie Center, Fontanelle, Panora, Audubon, and Stuart 227 PM CDT Thu May 15 2025 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Dallas, Adair, Cass, Audubon, and Guthrie Counties. * WHEN...From 7 AM to 9 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hagenhoff
6 follow-up statements
441 WWUS73 KDMX 152333 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 633 PM CDT Thu May 15 2025 IAZ004>007-015>017-023>026-033>037-044>048-160945- /O.EXT.KDMX.WI.Y.0009.000000T0000Z-250516T0200Z/ /O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story- Including the cities of Schaller, Lake View, Early, Manly, Estherville, Pomeroy, Pocahontas, Gilmore City, Rolfe, Jefferson, Humboldt, Algona, Kanawha, Hampton, Mason City, Garner, Laurens, Ames, Emmetsburg, Sac City, Boone, Clear Lake, Manson, Clarion, Lake City, Eldora, Lake Mills, Denison, Northwood, Eagle Grove, Rockwell City, Forest City, Odebolt, Iowa Falls, Wall Lake, Fort Dodge, Webster City, Belmond, Ackley, Fonda, Britt, and Carroll 633 PM CDT Thu May 15 2025 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY... * WHAT...For the first Wind Advisory, southwest winds 25 to 30 mph with gusts up to 40 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central, north central, northwest, and west central Iowa. * WHEN...For the first Wind Advisory, until 9 PM CDT this evening. For the second Wind Advisory, from 7 AM to 9 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ057>059-070-071-160945- /O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Audubon-Guthrie-Dallas-Cass-Adair- Including the cities of Audubon, Waukee, Adel, Atlantic, Adair, Casey, Perry, Bayard, Exira, Panora, Stuart, Fontanelle, Guthrie Center, and Greenfield 633 PM CDT Thu May 15 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Dallas, Adair, Cass, Audubon, and Guthrie Counties. * WHEN...From 7 AM to 9 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hahn
062 WWUS73 KDMX 160145 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 845 PM CDT Thu May 15 2025 IAZ004>007-015>017-023>026-033>037-044>048-161145- /O.EXP.KDMX.WI.Y.0009.000000T0000Z-250516T0200Z/ /O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story- Including the cities of Britt, Clear Lake, Sac City, Belmond, Boone, Kanawha, Lake View, Northwood, Ames, Algona, Forest City, Lake City, Pomeroy, Rolfe, Manly, Eagle Grove, Schaller, Humboldt, Denison, Ackley, Early, Hampton, Rockwell City, Lake Mills, Estherville, Jefferson, Pocahontas, Odebolt, Webster City, Clarion, Carroll, Gilmore City, Manson, Mason City, Eldora, Fort Dodge, Garner, Emmetsburg, Iowa Falls, Wall Lake, Laurens, and Fonda 845 PM CDT Thu May 15 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY... ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected on Friday. * WHERE...Portions of central, north central, northwest, and west central Iowa. * WHEN...From 7 AM to 9 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ057>059-070-071-161145- /O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Audubon-Guthrie-Dallas-Cass-Adair- Including the cities of Audubon, Stuart, Adel, Panora, Perry, Greenfield, Fontanelle, Waukee, Exira, Guthrie Center, Bayard, Adair, Casey, and Atlantic 845 PM CDT Thu May 15 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 9 PM CDT FRIDAY... * WHAT...West winds 20 to 30 mph with gusts up to 40 mph expected on Friday * WHERE...Dallas, Adair, Cass, Audubon, and Guthrie Counties. * WHEN...From 7 AM to 9 PM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hahn
630 WWUS73 KDMX 160800 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 300 AM CDT Fri May 16 2025 IAZ060-072-081-082-092-093-161800- /O.EXA.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Polk-Madison-Adams-Union-Taylor-Ringgold- Including the cities of Mount Ayr, Lenox, Winterset, Earlham, Des Moines, Creston, Corning, New Market, and Bedford 300 AM CDT Fri May 16 2025 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 40 mph expected. * WHERE...Polk, Madison, Ringgold, Union, Adams, and Taylor Counties. * WHEN...From 7 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ004>007-015>017-023>026-033>037-044>048-057>059-070-071-161800- /O.CON.KDMX.WI.Y.0010.250516T1200Z-250517T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Cass-Adair- Including the cities of Perry, Algona, Adair, Wall Lake, Eldora, Lake Mills, Lake View, Britt, Greenfield, Bayard, Manly, Kanawha, Mason City, Denison, Schaller, Waukee, Ames, Hampton, Northwood, Fort Dodge, Guthrie Center, Carroll, Odebolt, Webster City, Manson, Fontanelle, Rockwell City, Estherville, Audubon, Early, Emmetsburg, Lake City, Garner, Belmond, Panora, Clarion, Sac City, Pocahontas, Ackley, Eagle Grove, Adel, Clear Lake, Boone, Casey, Forest City, Iowa Falls, Exira, Humboldt, Gilmore City, Laurens, Pomeroy, Rolfe, Jefferson, Fonda, Atlantic, and Stuart 300 AM CDT Fri May 16 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of central and western Iowa. * WHEN...From 7 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Bury
219 WWUS73 KDMX 161334 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 834 AM CDT Fri May 16 2025 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082- 092-093-162345- /O.CON.KDMX.WI.Y.0010.000000T0000Z-250517T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold- Including the cities of Jefferson, Exira, Wall Lake, Eldora, Panora, Adel, Kanawha, Winterset, Forest City, Manson, Pomeroy, Adair, Lake City, Iowa Falls, Ames, Webster City, Clear Lake, Bayard, Atlantic, Fontanelle, Northwood, Britt, Boone, Lenox, New Market, Belmond, Guthrie Center, Earlham, Manly, Sac City, Fort Dodge, Schaller, Garner, Des Moines, Mount Ayr, Eagle Grove, Clarion, Corning, Gilmore City, Rockwell City, Rolfe, Bedford, Lake Mills, Ackley, Perry, Fonda, Early, Denison, Waukee, Algona, Stuart, Hampton, Greenfield, Creston, Mason City, Humboldt, Emmetsburg, Pocahontas, Casey, Laurens, Audubon, Odebolt, Carroll, Estherville, and Lake View 834 AM CDT Fri May 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, northwest, south central, southwest, and west central Iowa. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strong winds will spread into Iowa from the northwest this morning, affecting the entire advisory area by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lee
049 WWUS73 KDMX 161902 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 202 PM CDT Fri May 16 2025 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082- 092-093-170200- /O.CON.KDMX.WI.Y.0010.000000T0000Z-250517T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold- Including the cities of Ames, Pomeroy, Garner, Boone, Bayard, Jefferson, Lake View, Fontanelle, Sac City, Earlham, Forest City, Schaller, Algona, Stuart, Adair, Perry, Waukee, Belmond, Adel, Denison, Atlantic, Manson, Creston, New Market, Corning, Hampton, Mason City, Early, Bedford, Ackley, Rolfe, Pocahontas, Humboldt, Fonda, Rockwell City, Clear Lake, Exira, Webster City, Laurens, Clarion, Odebolt, Eldora, Lake Mills, Fort Dodge, Britt, Gilmore City, Lenox, Mount Ayr, Iowa Falls, Des Moines, Lake City, Estherville, Manly, Eagle Grove, Winterset, Carroll, Panora, Greenfield, Northwood, Audubon, Wall Lake, Guthrie Center, Casey, Kanawha, and Emmetsburg 202 PM CDT Fri May 16 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to around 50 mph. * WHERE...Portions of northern, central, and southern Iowa. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on north/south highways. Use extra caution. && $$
297 WWUS73 KDMX 170157 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 857 PM CDT Fri May 16 2025 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>072-081-082- 092-093-170300- /O.EXP.KDMX.WI.Y.0010.000000T0000Z-250517T0200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold- Including the cities of Algona, Casey, Northwood, Panora, Adair, Exira, Forest City, Manson, Lenox, Waukee, Schaller, Iowa Falls, Odebolt, Atlantic, Kanawha, Corning, Eldora, Clarion, Belmond, Guthrie Center, Early, Bayard, Audubon, Adel, Des Moines, Britt, Stuart, Rolfe, Fontanelle, Earlham, Denison, Emmetsburg, Eagle Grove, Webster City, Rockwell City, Perry, Creston, Winterset, Laurens, Humboldt, Jefferson, New Market, Fonda, Boone, Sac City, Bedford, Hampton, Fort Dodge, Ames, Estherville, Lake Mills, Ackley, Greenfield, Manly, Carroll, Mount Ayr, Pocahontas, Wall Lake, Pomeroy, Mason City, Lake View, Gilmore City, Garner, Clear Lake, and Lake City 857 PM CDT Fri May 16 2025 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Wind speeds have diminished and thus the advisory will be allowed to expire. Wind gusts of 30 to around 40 MPH will be possible at times through the remainder of the evening. $$ Jimenez
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 15, 2:19 PM CDT, 8 minutes earlier. Its key messages:
- Strong and gusty winds this afternoon and evening, then again during the day on Friday. Wind Advisories are in effect for both periods across much of northern and western Iowa.
- A few light showers northwest this afternoon, and more widespread across northern Iowa on Friday, but with no impact. Otherwise, the forecast is dry until at least late Sunday.
- More active weather is forecast early next week, with higher (60-80%) rain chances at times between Sunday night and Tuesday. Severe thunderstorms and heavy rain may be possible during this period, but confidence is low.
Area forecast discussion, May 15, 2:19 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 219 PM CDT Thu May 15 2025 .KEY MESSAGES... - Strong and gusty winds this afternoon and evening, then again during the day on Friday. Wind Advisories are in effect for both periods across much of northern and western Iowa. - A few light showers northwest this afternoon, and more widespread across northern Iowa on Friday, but with no impact. Otherwise, the forecast is dry until at least late Sunday. - More active weather is forecast early next week, with higher (60-80%) rain chances at times between Sunday night and Tuesday. Severe thunderstorms and heavy rain may be possible during this period, but confidence is low. && .DISCUSSION... Issued at 218 PM CDT Thu May 15 2025 Today's weather has unfolded largely as forecast, with a large cyclone stacking and deepening over the Dakotas and moving quickly north northeastward toward the North Dakota/Minnesota border. A dryline trailing from the system is sparking strong thunderstorms over Minnesota, but the boundary has already moved northeast of our forecast area. An area of scattered light showers is moving across northwestern Iowa and may just clip areas around Estherville this afternoon, but with no impact and other than this the forecast is dry through tonight and into Friday morning. However, with a tightening pressure gradient and deep mixing we are seeing strong and gusty winds spreading across our area and these will continue until sunset when they should diminish somewhat as mixing decreases. The current advisory remains in effect, and while a couple of reporting sites outside the advisory have occasionally reached criteria, it has not been consistent or widespread enough to warrant expansion. Overnight tonight, while surface winds diminish somewhat, some short-range models are tracking a very subtle shortwave impulse moving over central Iowa and producing spotty light QPF. However, forecast soundings are quite dry and most solutions remain dry, so have maintained POPs below 10% accordingly. On Friday the stacked and slowly filling low will drift eastward across northern Minnesota, with an expanding shield of stratus and showers advancing around its southern flank and into our area from the northwest. Have maintained POPs in that area, diminishing from likelies (60-70% chance of rain) in our northwestern corner to lower chances (20-30%) near the Highway 30 corridor and just sprinkles south of that. In any event, no significant rainfall or thunder is anticipated with this precipitation. Of greater consequence is another surge of strong and gusty winds during the day, this time from the west northwest. While forecast soundings indicate notably shallower and less efficient mixing beneath the low cloud deck, stronger winds just off the deck and moderate cold air advection will aid in momentum transport and we should see advisory level winds once again, perhaps even over a slightly larger area than today. In light of this, and with winds expected to reach criteria in our northwestern counties just after sunrise, have elected to go ahead and issue another Wind Advisory now for Friday, encompassing the same area as today's advisory plus several more of our southwestern counties. This may need to be expanded or time-adjusted a bit tonight as more data comes in. On Friday night, as the large storm system moves away over the Great Lakes, winds should gradually diminish and clouds and any lingering sprinkles will move out. This will give way to a brief spell of quiet and relatively cool weather as a surface high pressure ridge slides across the Upper Midwest around Saturday and into Sunday. High temperatures Saturday afternoon will only range in the 60s to lower 70s south, and lows Sunday morning are forecast in the upper 30s northeast to upper 40s south; a notable change from our long recent spell of unseasonable warmth. By Sunday morning the next storm system will be taking shape as a 500 mb trough digs down over the western U.S. and Rockies. A reinforcing vorticity maximum will move from around Seattle down into the larger trough during the day on Sunday, and the entire system will then move eastward toward the Midwest and Iowa in the early part of next week. However, the interaction between the two vorticity maxima wobbling around the larger cyclonic flow is not being well-resolved by the long range models, resulting in differences between solutions that could have significant implications for hazardous weather potential in our service area. It is likely that an initial surge of theta-e and moisture advection, along the inflection zone where 500 mb flow turns to southwesterly in advance of the approaching system, will produce a swath of rain moving across Iowa from southwest to northeast on Sunday night or Monday. However, potential for heavy rain or severe weather is unclear at this time, as is the timing of this progression. After that confidence steadily decreases as the large, discombobulated trough approaches. Long range models have been trending slowly but steadily southward with heavy rain and thunderstorm chances since yesterday, but still keep these over or just south of southern Iowa and have maintained high (70-80%) POPs Monday night and Tuesday for now, tapering off thereafter as the large system moves away to the east. Despite the maintenance of high POPs in a desire for forecast consistency, overall confidence in the evolution of this system has faded, and will need to wait for better resolution of this scenario before additional details can be sussed out. Nevertheless, certainly the potential for severe thunderstorms and/or heavy rain remains for our area early next week, and should be monitored over the next several days. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1219 PM CDT Thu May 15 2025 VFR conditions are forecast through the TAF period. Strong and gusty southwest winds are expected for much of the period, especially this afternoon and early evening, then again by late Friday morning. This will result in crosswinds of 20-30 KT at times on some NW/SE runways. Low clouds and -SHRA will spread in from the northwest on Friday, but not reach the terminals until after 18Z and thus will be advertised in subsequent TAF issuances. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for IAZ004>007- 015>017-023>026-033>037-044>048. Wind Advisory from 7 AM to 9 PM CDT Friday for IAZ004>007- 015>017-023>026-033>037-044>048-057>059-070-071. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, May 15, 7:17 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 717 AM CDT Thu May 15 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-161230- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 717 AM CDT Thu May 15 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Wind Advisory is in effect for northern to central Iowa. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong and gusty winds are forecast on Friday with gusts over 45 mph possible. Additional chances for thunderstorms arrive Sunday night and into early next week with the any risk of severe weather determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Hagenhoff
In the hours before
Special weather statement, May 15, 1:28 PM CDT, 59 minutes before
Special Weather Statement National Weather Service Des Moines IA 128 PM CDT Thu May 15 2025 IAZ057>060-070>073-081>083-092>094-152130- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Taylor-Ringgold-Decatur- Including the cities of Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 128 PM CDT Thu May 15 2025 ...Gusty winds and areas of blowing dust this afternoon... A low pressure system moving across the Upper Midwest is spreading strong and gusty winds into much of Iowa this afternoon. In southwestern Iowa, westerly winds of 20 to 30 MPH are expected with frequent gusts to around 40 MPH. Please be aware of this when traveling, especially for high profile vehicles on north-south roads. With many fields plowed and crops not yet up, areas of blowing dust can also be expected and may briefly reduce visibility. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:28 PM CDT | Wind Advisory | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 15 more | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.